Signs of an Opioid Overdose - National Safety Council

Can You Recognize the Signs of an Opioid Overdose?

If you suspect someone may have overdosed, call 911 and be prepared to start CPR. If you have naloxone, the medication that temporarily halts the effects of opioid overdoses, administer it immediately.

Facts About Naloxone

Naloxone is a drug that can temporarily stop many of the life-threatening effects of overdoses from opioids. It can help restore breathing and reverse the sedation and unconsciousness common during an opioid overdose. This allows time for emergency services to arrive and treat the overdose victim. It is available as a nasal spray and in two different injections.

Naloxone only works on overdoses from opioids: prescription painkillers, heroin, synthetic opioids such as fentanyl and related drugs. It can’t reverse overdoses caused by other substances (for example, stimulants, alcohol or benzodiazepines). Increasing access to and availability of naloxone is essential. Research shows that overdose education and naloxone distribution, when made available to community members, result in fewer overdose deaths.

Contact your health care provider, a local government or community organization working on the opioid crisis, or a local police or fire department to find out where you can get naloxone training.